Green agreed. "Unfortunately, Accutane has already been demonized and patients are less likely to receive this drug because of the undeserved negative reputation," she said.
Another dermatology expert said there's just no firm evidence to link Accutane and bowel disorders.
"This is the third study published evaluating the association between isotretinoin and inflammatory disease. The two previous studies showed conflicting results," said Dr. Joshua Zeichner, an assistant professor of dermatology at the Icahn School of Medicine at Mount Sinai, in New York City.
According to Zeichner, "One [prior study] showed no association and the other showed a small association between isotretinoin [Accutane] and ulcerative colitis only. This study looks specifically at adult women and does not show an association between the drug and inflammatory bowel disease."
Overall, he said, "the data from these three studies are not sufficient to prove a causal relationship between isotretinoin use and inflammatory bowel disease." He said the existence of any link between acne and IBD is also far from proven.
However, Accutane is not suitable for use by certain patients, especially among women of childbearing age, since its use has been linked to a higher incidence of birth defects, Zeichner noted.
"A woman who is pregnant, breast-feeding or not compliant with using two forms of birth control are not candidates," for using the acne drug, said Zeichner, who is also director of Cosmetic & Clinical Research at the Mount Sinai Medical Center.
He added that people with a history of severe depression are also advised to stay away from Accutane, as are people with liver disease or high cholesterol.
The U.S. Office on Women's Health has more about inflammatory bowel disease.
All rights reserved